Blog

MRA Thought of the Day – Cardiac Arrest (427.5) as the Principal Diagnosis?

Find this useful? Please Share it!Facebooktwittergoogle_pluslinkedinmailFacebooktwittergoogle_pluslinkedinmail
Cardiac Arrest Medical Coding | MRA

Cathie Wilde, RHIA, CCS, Vice President of Coding Services

Sudden Cardiac Arrest Situation

Situation:

A 45 year old man is admitted to the ER in cardiac arrest, bradycardia and tinnitus. History indicates that he was having a minor procedure in the physician’s office when he developed cardiac arrest following injection of lidocaine in anticipation of the procedure. The patient is successfully resuscitated and admitted to the hospital. The final diagnosis by the physician states tinnitus, bradycardia with subsequent cardiac arrest consistent with lidocaine toxicity.

Would this situation be coded to cardiac arrest (427.5) as the Principal Diagnosis?

Cardiac Arrest Medical Coding

Here are my thoughts:

Coding Clinic review states the underlying cause of the cardiac arrest should be sequenced first, if known. If the cause is unknown, the cardiac arrest may be the Principal Diagnosis (1Q 2013, pages 10-12, 3Q 1995 p. 9, 2Q 1988 p. 8).

Per Coding Clinic 3Q 1995, pages 8-9 symptoms that are integral to the cardiac arrest such as bradycardia and hypotension are not to be coded or reported.

Drug reference book indicates adverse reaction of lidocaine includes bradycardia, tinnitus and cardiac arrest.

It would seem at face value, based on the physician’s discharge statement, that this is an adverse drug effect due to lidocaine. Accordingly, the adverse effect (cardiac arrest) would be listed as the Principal Diagnosis since bradycardia is considered integral to the arrest. This would be seem to be a situation where it is appropriate to code cardiac arrest as the Principal Diagnosis (427.5 + E938.5).

However, upon closer review of the patient’s record the attending’s last progress note mentions the possibility that the lidocaine was injected into the vascular system rather than subcutaneously. This opens the possibility that the patient’s reaction may have been a poisoning (968.5 + E855.2) rather than an adverse effect because the drug was not properly administered.

Since there is some conflicting documentation whether this event is an adverse effect versus a poisoning, the physician should be queried for further clarification.

What are your thoughts?

Contact MRA For Our Professional Services In Outsourcing Medical Coding

OR

To Learn More About Outsourcing Your Medical Coding, Visit: http://www.mrahis.com/medical-coding/

Leave a Reply